What is the propofol infusion syndrome?
The propofol infusion syndrome is a rare and often fatal syndrome originally described in critically ill children undergoing long-term propofol infusion at high doses. The syndrome has recently been reported in adults, mostly in patients with acute neurologic illnesses or acute inflammatory diseases complicated by severe infections or even sepsis and who are receiving catecholamines and/or corticosteroids in addition to propofol. The main features of the syndrome consist of cardiac failure, rhabdomyolysis, severe metabolic acidosis, and renal failure associated with hyperkalemia. Central nervous system activation with production of catecholamines and corticosteroids, and systemic inflammation with cytokine production are priming factors for cardiac and peripheral muscle dysfunction. High-dose propofol, but also supportive treatments with catecholamines and corticosteroids act as triggering factors. At the subcellular level, propofol impairs free fatty acid utilization and mitochondrial activity. The syndrome can be lethal if not identified early, and caution should be exercised when using prolonged (more than 48 h) propofol sedation at doses greater than 75 µg/kg/min, particularly in patients with acute neurologic or inflammatory illnesses. In these cases, alternative sedative agents should be considered immediately, and monitoring of the plasma levels of troponin I, creatine kinase, and myoglobin should be undertaken.